Alert archive / Michigan / Wind Advisories in 2020
Wind Advisory 4, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Apr 21, 2020, 4:26 AM EDT for 4 counties in Michigan. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2020, 4:26 AM EDT (08:26 UTC)
- Expired
- Apr 21, 2020, 2:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Keweenaw County, MI, Luce County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 72 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
087 WWUS73 KMQT 210826 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 426 AM EDT Tue Apr 21 2020 MIZ006-007-085-211800- /O.CAN.KMQT.WI.Y.0003.000000T0000Z-200421T1600Z/ /O.NEW.KMQT.WI.Y.0004.200421T1600Z-200421T1800Z/ Alger-Luce-Northern Schoolcraft- Including the cities of Grand Marais, Munising, Newberry, and Seney 426 AM EDT Tue Apr 21 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts to around 45 mph expected. The strongest winds will occur in open areas near Lake Superior. * WHERE...Alger, Luce and Northern Schoolcraft Counties. * WHEN...From noon today to 2 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Scattered snow showers will also cause sharply reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ001-211600- /O.NEW.KMQT.WI.Y.0004.200421T0826Z-200421T1600Z/ Keweenaw- Including the city of Copper Harbor 426 AM EDT Tue Apr 21 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY... * WHAT...North winds 20 to 30 mph with gusts to around 45 mph. * WHERE...Keweenaw County. * WHEN...Until noon EDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt
1 follow-up statement
833 WWUS73 KMQT 210859 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 459 AM EDT Tue Apr 21 2020 MIZ006-007-085-211800- /O.EXT.KMQT.WI.Y.0004.200421T0859Z-200421T1800Z/ Alger-Luce-Northern Schoolcraft- Including the cities of Grand Marais, Munising, Newberry, and Seney 459 AM EDT Tue Apr 21 2020 ...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts to around 45 mph expected. The strongest winds will occur in open areas near Lake Superior. * WHERE...Alger, Luce and Northern Schoolcraft Counties. * WHEN...From noon today to 2 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Scattered snow showers will also cause sharply reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ001-211600- /O.CON.KMQT.WI.Y.0004.000000T0000Z-200421T1600Z/ Keweenaw- Including the city of Copper Harbor 459 AM EDT Tue Apr 21 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY... * WHAT...North winds 20 to 30 mph with gusts to around 45 mph. * WHERE...Keweenaw County. * WHEN...Until noon EDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mqt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Apr 21, 4:20 AM EDT, 6 minutes earlier.
Area forecast discussion, Apr 21, 4:20 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
420 AM EDT Tue Apr 21 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 341 PM EDT MON APR 20 2020
Water vapor imagery and N America upper air analysis show a deep
trough across much of the e half of Canada. Southern portion of this
trough extends into the eastern U.S. A vigorous shortwave is
tracking slowly ese across northern supporting a 987mb sfc low just
ne of Pickle Lake, Ontario. A second vigorous shortwave tracking se
into northern MN on the backside of the upper trough and its
associated 300-250 mb 120 kt jet max across Manitoba/Saskatchewan
was aiding the initiation of a w-e band of showers across central
MN/northern WI into southern portions of Upper Mi as noted on the
latest radar imagery.
Heading thru this late afternoon/early evening, prominent left exit
of upper jet over Manitoba and its accompanying shortwave will shift
se, leading to fairly strong deep layer forcing. Increasing w-e
oriented low-mid level fgen along incoming secondary cold front is
also noted into Upper MI, which will likely continue to aid
generally w-e oriented shower bands this afternoon/early evening
across mainly south central and eastern portions of the cwa. Will
continue with the highest pops roughly across the s half of Upper MI
where diurnal heating and better forcing coincide, leading to best
chance of shower development. A little instability is noted,
probably not enough for thunder, but given fairly steep mid-level
lapse rates in place will leave slight chc mention of tsra across
the far s central where this limited instability is greatest. Deep
mixing has led to gusty west winds to 20-30mph today across much of
the area with even higher 35-40mph winds over the Keweenaw.
Showers will quickly exit this evening with secondary cold front
departure. Strong CAA behind secondary cold front and in tighter
gradient on backside of strong Ontario low moving into western
Quebec will then drop 850mb temps as low as -16C across Lake
Superior by late tonight, supporting LES development. Fcst soundings
show relatively moist air extending to 7-10kft across the e half of
Lake Superior. Overlake instability, cyclonic flow and adequate
moisture should support development of sct to perhaps numerous -shsn
off the lake overnight into the e half of the fcst area under nnw
low-level flow. Localized snow accumulations around an inch will be
possible. With drier air to the w and a shorter fetch, will be
difficult to get LES going there. Well inland where orographic lift
is maximized, might be able to squeeze out some flurries of a few -
shsn. Winds will be on the increase across Lake Superior and onto
the adjacent land over eastern Upper Mi late tonight into Tue
morning as instability increases. Since 3km NAM soundings
indicate wind gusts to 45mph within mixed layer along the lake e
of Marquette decided to issue a wind advisory late tonight into
Tue morning (06Z-16Z) for Alger, Luce and northern Schoolcraft
counties.
These strong onshore winds will cause also concerns for Lakeshore
Flooding and significant shoreline/beach erosion, especially east of
Marquette over to Whitefish Point. Will continue lakeshore flood
products to highlight this threat as waves start to ramp up late
tonight/early Tuesday morning, as high as 16-17 ft along the eastern
Lake Superior shoreline. Across western Upper Michigan, winds will
be less robust with significantly drier air moving in. Thus, RHs
will fall into the 25-30% range. While the colder, brisk conditions
on Tuesday will be less than pleasant, these colder temperatures
will help keep fire danger down. Late Tuesday, winds will relax
across the area as high pressure starts to push in from the west and
any lingering -shsn will end east.
.LONG TERM...(Wednesday through Monday)
Issued at 420 AM EDT TUE APR 21 2020
The extended features northwest flow becoming briefly zonal through
mid week, followed by a number of embedded shortwaves progged to dig
across the region. As the pattern switches a bit, we will hold onto
the below-normal temperatures early on, but expect conditions to
gradually modify back to near-normal by late week. Best chance for
precipitation remains Wednesday and looks to impact parts of western
and central Upper Michigan. Outside of some lingering upslope, light
wintry precipitation Wednesday night into Thursday, conditions look
to dry out for the end of the week and upcoming weekend as high
pressure takes over.
A weak shortwave will dig south across the Upper Mississippi Valley,
sharpening a mid-level baroclinic zone across western and central
Upper Michigan. Upper Michigan will be bisected as 850mb ridging
slides overhead leaving northwest flow and lingering cold air
advection across the east, while out west, strengthening return flow
works into the region. This will setup what looks to be an
impressive area of mid-level frontogenesis, and a band of wintry
precipitation that will focus in along the WI/MI border, or either
side of it. There is some uncertainty right now in where this band
of precipitation will track, but it does look like precipitation
will start off as snow Wednesday morning. There will be a factors
that play into p-type evolution throughout the day as the warm nose
gradually tries to creep eastward: the strength of the warm nose
aloft, depth of the cold pool near the surface, and surface
temperatures. Given the recent below normal temperatures and
easterly low-level flow ahead of this developing baroclinic zone,
forecast soundings do show a 2-3kft cold pool near the surface that
may favor some sleet developing in spots if the warm nose is strong
enough to melt hydrometeors or we lose the deeper moisture/cloud
ice. The depth of this cold pool near the surface and overall
surface temperatures will also impact whether we see any freezing
rain and/or rain in spots. For now have kept precipitation mostly
snow, with a small pocket of a wintry mix across the south,
transitioning over to rain late in the day along the WI/MI border.
Right now, have around 1 inch of snow across interior west and
central. Will need to keep an eye on the strength of this band and
how convective it gets. The GFS for example, is the more robust
solution at this time with a pocket of 4+ inches of snow, with cross-
sections through this Fgen band revealing strong lift through the
DGZ and a deeper baroclinic zone with some negative EPV present
aloft.
Wednesday night through Thursday, our local weather will start to
become dominated by the southern extent of the Hudson Bay High.
Early on during this time period, easterly flow will remain in
place, and may result in some light upslope wintry precipitation
across the interior west and central. Far eastern Upper Michigan
will see dry conditions prevail as downsloping flow off of Canada
and drier air advects in.
Friday through the upcoming weekend, a developing low pressure
system well south of the region will slowly push eastward as a
number of shortwaves dig southeast across the central CONUS. Medium
range models aren't in good agreement with the track/strength/timing
of this next system, but for now it look to remain south of the
region. Towards the end of the weekend into early next week, high
pressure dropping south from Canada will bring back some cooler air
to the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 136 AM EDT TUE APR 21 2020
Mainly VFR conditions are expected through the forecast period.
However, some periods of MVFR cigs are expected at KSAW into the
morning. Colder air moving into the area on strong northwest
winds will generate some lake effect clouds and light snow
showers. The main band of MVFR cigs is expected across the east
half of Upper Michigan. Any MVFR cigs will move out by afternoon
as drier air moves in with an approaching ridge. Winds will be
gusty to 20-30kt at all terminals into the aftn. Strongest gusts
to 30-35kt at times will be at KCMX/KSAW. Winds will be light
tonight.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 341 PM EDT MON APR 20 2020
While winds have temporarily subsided below gales this afternoon due
to the stability of the colder marine layer, winds will ramp up
tonight as much colder air flows into the Upper Lakes. Expect NNW
gales of 40-45kt to develop across the e half of Lake Superior
tonight, continuing into Tue. Some freezing spray is likely as well
given the combination of these strong winds and unusually cold air
for this time of year, but it's not expected to reach warning
criteria. Winds will then diminish to under 20kt from w to e Tue
aftn and night as a high pres ridge arrives. Winds will then remain
mostly under 20kt Wed-Fri.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lakeshore Flood Warning until 11 PM EDT this evening for MIZ006-
007.
Wind Advisory from noon today to 2 PM EDT this afternoon for
MIZ006-007-085.
Wind Advisory until noon EDT today for MIZ001.
Lakeshore Flood Advisory until 3 PM EDT this afternoon for
MIZ001.
Lakeshore Flood Advisory until 8 PM EDT this evening for MIZ005.
Lake Superior...
Gale Warning until 8 PM EDT this evening for LSZ249>251-266-267.
Gale Warning until 2 PM EDT this afternoon for LSZ244-245-248-
264-265.
Lake Michigan...
Gale Warning until 2 PM EDT this afternoon for LMZ221-248-250.
&&
SHORT TERM...Voss
LONG TERM...Ritzman
AVIATION...JLB
MARINE...VossHazardous weather outlook, Apr 20, 4:13 PM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 413 PM EDT Mon Apr 20 2020 MIZ001>005-009>014-084-212015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic- Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton- 413 PM EDT Mon Apr 20 2020 /313 PM CDT Mon Apr 20 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northwest winds will gust to 40 mph across the Keweenaw and 25 to 35 mph across central Upper Michigan on Tuesday. Minor lakeshore flooding and beach eroision is possible across the western and northern shoreline of the Keweenaw Peninsula Tuesday. Lakeshore flooding is expected along the Marquette County shoreline mainly east of Marquette Tuesday. See the latest Lakeshore Flood Advisory for further details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit instances of lakeshore flooding, beach eroision and strong wind gust reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. MIZ006-007-085-212015- Alger-Luce-Northern Schoolcraft- 413 PM EDT Mon Apr 20 2020 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight Northwest winds will gust to 35 mph tonight, especially along the Lake Superior shoreline. See the latest Wind Advisory for further details. Minor beach erosion and lakeshore flooding is expected. See the latest Lakeshore Hazard Message for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northwest winds will gust to 45 mph on Tuesday, especially along the Lake Superior shoreline. See the latest Wind Advisory for further details. Significant beach erosion and lakeshore flooding is expected on Tuesday. See the latest Lakeshore Hazard Message for further details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit instances of lakeshore flooding, beach eroision and strong wind gust reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. LSZ162-240>251-263>267-212015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 413 PM EDT Mon Apr 20 2020 /313 PM CDT Mon Apr 20 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Northwest gales of 35 to 40 knots are expected tonight, mainly across north central and eastern Lake Superior. See the latest Marine Weather Message and Open Lake Forecast for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northwest gales to 45 knots are expected across eastern Lake Superior early Tuesday morning through mid-day, diminishing to northwest gales of 40 knots by Tuesday afternoon. Some freezing spray is also likely on Tuesday. See the latest Marine Weather Message and Open Lake Forecast for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-212015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 413 PM EDT Mon Apr 20 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Northwest gales to 35 knots are possible late tonight. See the latest Marine Weather message and Nearshore Marine Forecast for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northwest gales of 35 are possible Tuesday. See the latest Marine Weather Message and Nearshore Marine Forecast for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JP
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:27 AM EDT | Small Craft Advisory | MQT | 19 hr |
Nearby
Wind Advisories in Michigan, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.